Alert archive / Minnesota / Tornado Warnings in 1998

Tornado Warning 39, NWS Sioux Falls, SD

June 27, 1998Nobles County, Rock County, Minnesota; Lyon County, Iowa

NWS Sioux Falls, SD issued this tornado warning at Jun 27, 1998, 3:48 PM CDT for Nobles County, Rock County, Minnesota; Lyon County, Iowa. It was in force for 32 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 1998, 3:48 PM CDT (20:48 UTC)
Expired
Jun 27, 1998, 4:20 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Lyon County, IA, Nobles County, MN, Rock County, MN

What was reported inside it

TimeReportWhereRemark
Jun 27, 4:05 PM CDTHail 1.75Adrian, MN
Jun 27, 4:13 PM CDTHail 1Hills, MN
Jun 27, 4:15 PM CDTHail 2.75Lester, IA
Jun 27, 4:26 PM CDTHail 0.75Worthington, MN
Jun 27, 4:30 PM CDTTornado F0George, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1998-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1998-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

325 
WFUS1 KFSD 272048 RRA
TORFSD
IAC119-MNC105-133-272120-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
348 PM CDT SAT JUN 27 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  NOBLES COUNTY IN SOUTHWESTERN MINNESOTA
  ROCK COUNTY IN SOUTHWESTERN MINNESOTA
  LYON COUNTY IN NORTHWESTERN IOWA

* UNTIL 420 PM CDT

* AT 347 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A DEVELOPING TORNADO 19 MILES EAST OF SIOUX FALLS  OR 4 MILES
  SOUTHWEST OF STEEN MOVING NORTHEAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  STEEN                    AROUND 345 PM CDT
  ASH CREEK                AROUND 350 PM CDT
  LUVERNE                  AROUND 400 PM CDT
  ELLSWORTH                AROUND 400 PM CDT
  MAGNOLIA                 AROUND 405 PM CDT



IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR
BUSINESS IS AN INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE.  AVOID
WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jun 27, 10:45 AM CDT, 5 hours 3 minutes earlier.

Area forecast discussion, Jun 27, 10:45 AM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 AM CDT SAT JUN 27 1998

UPDATED WRN ZONES INCLUDG HON TO CHB TO PUT CHC TSTMS BACK IN...BAND OF
MID BASED STUFF MAY HANG TOGETHR. OTHER UPDATES FOR MINOR REFINING SWRN
MN TO FSD TO YKN. NO UPDATES NEEDED NOW NWRN IA.

.FSD...NONE
WILLIAMS

In the hours before

Special weather statement, Jun 27, 11:20 AM CDT, 4 hours 28 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1120 AM CDT SAT JUN 27 1998

*** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH
THUNDERSTORMS. ***

.SYNOPSIS...A COOL FRONT MOVING EAST ACROSS EASTERN SOUTH DAKOTA WILL
BE NEARLY STATIONARY THIS AFTERNOON THEN RESUME ITS EASTWARD MOVEMENT
TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED NEAR AND
EAST OF THIS FRONT. SOME STORMS MAY BE SEVERE IN SOUTHWEST
MINNESOTA...NORTHWEST IOWA...AND EXTREME EASTERN SOUTH DAKOTA.

SDZ038-039-050-052>054-057>060-063>065-068-280500-
AURORA-BEADLE-BON HOMME-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-
HANSON-HUTCHINSON-JERAULD-KINGSBURY-MINER-SANBORN-
INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL
1120 AM CDT SAT JUN 27 1998

FORECAST THROUGH MIDNIGHT:
SPOTTY SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH
LOCAL LIGHT TO MODERATE RAIN. THE SHOWERS AND THUNDERSTORMS SHOULD
END BY EARLY EVENING.

* SIGNIFICANT WEATHER:
  STRONG WINDS (GUSTS LESS THAN 58 MPH)
  SMALL HAIL (LESS THAN 0.75" DIAMETER)

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ040-055-056-061-062-066-067-069-070-MNZ071-097-098-IAZ001-280500-
BROOKINGS-CLAY-LAKE-LINCOLN-MC COOK-MINNEHAHA-MOODY-TURNER-YANKTON-
LINCOLN-PIPESTONE-ROCK-LYON-
INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...YANKTON...LUVERNE...
PIPESTONE...ROCK RAPIDS
1120 AM CDT SAT JUN 27 1998

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND CONTINUE EARLY THIS EVENING...THEN END BEFORE MIDNIGHT. ISOLATED
STORMS COULD BE SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75" DIAMETER)

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 400  PM CDT.

SDZ071-MNZ072-080-081-089-090-IAZ002-003-012>014-020>022-031-032-
NEZ013-014-280500-
UNION-COTTONWOOD-JACKSON-LYON-MURRAY-NOBLES-BUENA VISTA-CHEROKEE-CLAY-
DICKINSON-IDA-O'BRIEN-OSCEOLA-PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON-
INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...LE MARS...
SIOUX CENTER...SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE
1120 AM CDT SAT JUN 27 1998

FORECAST THROUGH MIDNIGHT:
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
CONTINUE EARLY TONIGHT. SOME STORMS WILL LIKELY BE SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREA8TER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75" DIAMETER)

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 500 PM CDT.

WILLIAMS
Special weather statement, Jun 27, 11:20 AM CDT, 4 hours 28 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1120 AM CDT SAT JUN 27 1998

*** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH
THUNDERSTORMS. ***

.SYNOPSIS...A COOL FRONT MOVING EAST ACROSS EASTERN SOUTH DAKOTA WILL
BE NEARLY STATIONARY THIS AFTERNOON THEN RESUME ITS EASTWARD MOVEMENT
TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED NEAR AND
EAST OF THIS FRONT. SOME STORMS MAY BE SEVERE IN SOUTHWEST
MINNESOTA...NORTHWEST IOWA...AND EXTREME EASTERN SOUTH DAKOTA.

SDZ038-039-050-052>054-057>060-063>065-068-280500-
AURORA-BEADLE-BON HOMME-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-
HANSON-HUTCHINSON-JERAULD-KINGSBURY-MINER-SANBORN-
INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL
1120 AM CDT SAT JUN 27 1998

FORECAST THROUGH MIDNIGHT:
SPOTTY SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH
LOCAL LIGHT TO MODERATE RAIN. THE SHOWERS AND THUNDERSTORMS SHOULD
END BY EARLY EVENING.

* SIGNIFICANT WEATHER:
  STRONG WINDS (GUSTS LESS THAN 58 MPH)
  SMALL HAIL (LESS THAN 0.75" DIAMETER)

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ040-055-056-061-062-066-067-069-070-MNZ071-097-098-IAZ001-280500-
BROOKINGS-CLAY-LAKE-LINCOLN-MC COOK-MINNEHAHA-MOODY-TURNER-YANKTON-
LINCOLN-PIPESTONE-ROCK-LYON-
INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...YANKTON...LUVERNE...
PIPESTONE...ROCK RAPIDS
1120 AM CDT SAT JUN 27 1998

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND CONTINUE EARLY THIS EVENING...THEN END BEFORE MIDNIGHT. ISOLATED
STORMS COULD BE SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75" DIAMETER)

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 400  PM CDT.

SDZ071-MNZ072-080-081-089-090-IAZ002-003-012>014-020>022-031-032-
NEZ013-014-280500-
UNION-COTTONWOOD-JACKSON-LYON-MURRAY-NOBLES-BUENA VISTA-CHEROKEE-CLAY-
DICKINSON-IDA-O'BRIEN-OSCEOLA-PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON-
INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...LE MARS...
SIOUX CENTER...SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE
1120 AM CDT SAT JUN 27 1998

FORECAST THROUGH MIDNIGHT:
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
CONTINUE EARLY TONIGHT. SOME STORMS WILL LIKELY BE SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREA8TER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75" DIAMETER)

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 500 PM CDT.

WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:44 PM CDTSevere Thunderstorm WarningFSDLyon31 min
Jun 27, 4:09 PM CDTTornado WarningFSDJackson36 min
Jun 27, 4:24 PM CDTTornado WarningFSDNobles, Rock31 min
Jun 27, 4:43 PM CDTSevere Thunderstorm WarningFSDCottonwood32 min
Jun 27, 4:47 PM CDTTornado WarningFSDJackson33 min
Jun 27, 4:58 PM CDTTornado WarningFSDNobles47 min
Jun 27, 5:22 PM CDTTornado WarningFSDJackson33 min
Jun 27, 5:49 PM CDTTornado WarningFSDJackson31 min
Jun 27, 5:16 PM CDTTornado WarningFSDDickinson34 min

Nearby

Tornado Warnings in Minnesota, 1998Tornado Warnings in Iowa, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.